Follow
Share

My 94-year old mother lives with mid-stage Alzheimer's disease. Her condition is characterized by memory loss, confusion as to time and place, and heightened anxiety. To this point, I have have had some success in controlling her anxiety behaviorally. But I am wondering if she would be better served with a low dose of an anti-anxiety medication. I hesitate to introduce atypical anti-psychotic like Seroquel or Resperd due to their attendant risks and because their use would be off-label. I don't want to turn mom into a zombie either. Has anyone had any experience with these or other drugs used to treat Alzheimer's anxiety? Would it be better to just continue my behavioral approach until it no longer works?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Our 86 year old is taking 25mgs. of Sertraline (Zoloft) in the evening, some of the off
label uses for doing so, are to reconnect the brain receptors. hope this helps.
Everyone is different and has different reactions to medications, its trial and error, I am afraid, but you can tell real fast by the behavior and in answer to a question why would someone want their Alzheimer's person to be knocked out all day???

There were some medications that whacked her out, but this one doesn't.
Helpful Answer (0)
Report

About the safest med will be the anxiolytic lorazepam (Ativan) which can be given in low doses as needed. Take a good look at what she is taking now, be sure she is not getting a medication that causes anxiety either by itself or by drug interactions. Eliminate caffeine entirely. Alzheimer's can be very tricky and what works for one, does not work for another. Your local pharmacist will have a wealth of knowledge about medications. They often know more than the MD's about what really works. Go have a chat.
Helpful Answer (0)
Report

When my father passed away my mother's anxiety levels increased and she was not sleeping well. She was prescribed Xanax and Trazadone. After a few weeks she was taken off of the Xanax and has been on a very low dose of Trazadone for the night time ever since. She was supposed to be taking a half a pill in the afternoon but my sister-in-law wasn't giving it to her for some reason. After discussing it with her doctor we kept her on only the night time half pill dosage. That low dose was working to help her get some sleep at night.
Then about 3 weeks ago we had an episode of hallucinations and exit seeking.
We increased the dosage to one pill and she has been sleeping well all night long.
I don't think that I would have been able to keep mom here if she weren't getting that rest at night (and us). She was pacing, exit seeking, and her anxiety level was so very high. Now during the day she seems calm and well rested.

I know this isn't one of the medications that you were asking about, but sometimes we all need something.
Helpful Answer (0)
Report

My MIL is on Remeron and Celexa, given at different times of day, plus she gets a Valium at night. It seems to help her.
Helpful Answer (0)
Report

My brother in law was just started on a low dose of Zoloft two weeks ago. Last week I saw him smile for the first time in months! It was so wonderful to see his mood elevated to the degree that he could smile again! He has some memory loss, and is unable to care for himself in any way. He is in bed or a wheelchair and completely dependent on every aspect of care. About all I have seen him do in the past several months is wipe his nose or mouth when he needs to. He does not have the strength to change the station with the remote TV control. Can't even call the nurses when he needs them. No wonder he was depressed!
Helpful Answer (1)
Report

Does your mother appear to be suffering? That would be the key factor.
Helpful Answer (2)
Report

Tonylou65, I only gave it at night, immediately before bed. In fact, I learned to wait until his pajamas were on because the sedating effects were so immediate. But I know of other people who used it in the daytime too. Each person is different!
Helpful Answer (2)
Report

Quetiapine was a life saver in our house. Think about this. Your loved one no longer has the skill set to work through those blips in her continuum. It's scary. Anything to help is a blessing.
Helpful Answer (2)
Report

With the help of a professional, use anti anxiety meds whenever the person's behaviour escalates to a point where they are extremely uncomfortable and uneasy. Whatever helps is a good thing in my book.
Helpful Answer (3)
Report

My mom was started on a low dose of Xanax a couple of years ago when she started suffering from labile blood pressure; the uncertainty of what was happening to her was driving her mad! She was switched to Klonopin when she moved into Independent Living (the move was made necessary in no small part by her continuing panic over small emergencies and her inability to figure out her medications--this was probably the beginnings of dementia, but was not recognized as such at the time). She has since had a stroke, which has brought on Vascular Dementia; she's still taking a low dose of Klonopin and has started Remeron, an anti-depressant which has anti-anxiety properties. Far from turning her into a Zombie, these drugs have given my mother a much better quality of life. I suspect the only way you will find out if Seroquel works for your mom is by trying and seeing what the result is. Geriatric patients react very differently to medications; trials and error is sometimes the only way to go.
Helpful Answer (2)
Report

I would suggest that you speak to the doctors about Buspar. It is an anti anxiety (anxiolytic) prescription medication, and it is relatively mild with your side effects then some of the "more serious" drugs. IMO, if the doctors are willing, it would be better to try that first. It doesn't work for everybody because all dimensions are different, and each person's dementia can vary from month, to week, to day, and even by the hour. But if it DOES work, I believe it to be the lesser of evils.

Rather then re post information I've already written, if you go to the search bar near the top right of this page and put in "carollynn buspar" (please note the double "L"), 4 questions will come up on the left hand side. You can click on one at a time, which will take you to that thread. You can peruse the whole thing or you can scroll down looking for my Eye of God avatar. I'm pretty sure on at least one maybe two that I posted more than once, so be sure to continue reading until you come across the word buspar.

Buspar CAN cause drowsiness or dizziness but in my experience with 3 people on it, it didn't happen. It was first recommended for my aunt back in 1993, when it was a proprietary drug only. The psychiatric nurse practitioner recommended a gradually increasing dose so my aunt could accommodate to it with minimal to no side effects. We used the same protocol with my mom in 2011 two great success. It was 5 mg per day, then if all was well, increasing the dosage every 5 days in 5 milligram increments, divided throughout the day, until we reached 10 milligrams, 3 times per day, a total of 30 milligrams. That is just FYI as a guide but the psych RNP suggested it was better not to flush your system with the full dose right away.
Helpful Answer (0)
Report

I, too, give my husband a small dose of Seroquel (Quetiapine) in the evening which ensures that he sleeps through the night and well into the next late morning, or whenever I wake him. The directions from his neurologist say it can be given every 8 hours, but so far I only give it to him at night, as I like to get him out during the day and don't want him to be sleepy. Jeanne, did you give it to your husband more than once a day, and if so what reaction did he have to that?
Helpful Answer (1)
Report

My husband had Lewy Body Dementia, which is a different pathology from Alzheimer's, and reacts differently to some drugs. His anxiety level was such that I could not have continued to keep him home with me without some treatment. (He did not sleep at night. We were both zombies!) His sleep psychiatrist and his behavioral neurologist agreed that we should try Seroquel at a small dose. It worked! This allowed him to sleep through the night, both of us gave up zombiehood, and he was less agitated during the day. He took this the entire 10 years he lived with LBD. We discontinued it while he was on hospice, but put him right back on it. Hospice is comfort care, and he was not comfortable when he was so agitated.

This may not be the right drug for your mother. I tell my story just to illustrate that in some cases the off-label, risky medications are the lesser of the evils we have to choose among.

Make your decision in consultation with a doctor knowledgeable about Alzheimer's, and in love. Perfect? Alas, perfection is seldom possible in treating dementia. Do your best in love, and try not to stress over it.
Helpful Answer (5)
Report

This question has been closed for answers. Ask a New Question.